Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 78, NWS Little Rock, AR

July 8, 2004Independence County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 8, 2004, 2:54 PM CDT for Independence County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 2:54 PM CDT (19:54 UTC)
Expired
Jul 8, 2004, 4:55 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Independence County, AR

The radar

The Little Rock radar (KLZK), 124 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2595 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 081956
FFWLIT
ARC063-082155-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
254 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN INDEPENDENCE COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 455 PM CDT

* NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES AS MUCH AS THREE 
  INCHES OF RAIN HAS FALLEN OVER PARTS OF EASTERN INDEPENDENCE 
  COUNTY. WITH SEVERAL MORE HOURS OF HEAVY RAIN POSSIBLE...FLASH 
  FLOODING IS LIKELY.  

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH 
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF 
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3590 9140 3555 9139 3554 9167 3592 9164

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:41 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 8, 2:41 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
240 PM CDT THU JUL  8 2004

.SHORT TERM...TONIGHT THROUGH SUNDAY...
MCS FROM SOUTHEAST KANSAS MOVING INTO SOUTHWEST MISSOURI AND
WILL EVENTUALLY HEAD INTO NORTHWEST ARKANSAS BY THIS EVENING.
MEANWHILE...SCATTERED SHOWERS/THUNDERSTORMS WORKING NORTHWARD
FROM LOUISIANA. WILL KEEP CHANCE FOR PRECIPITATION THIS
EVENING IN NORTHERN COUNTIES AND ALSO IN SOUTH. ONLY
ISOLATED PRECIPITATION IN CENTRAL SECTIONS OF STATE. ALL
PRECIPITATION PRETTY MUCH GONE BY MIDNIGHT.

WEAK AREA OF LOW PRESSURE/SHEAR AXIS WILL CONTINUE FROM
TEXAS INTO NORTHERN/WESTERN ARKANSAS THROUGH FRIDAY...WITH
RIDGE OF HIGH PRESSURE TO WEST. WITH HIGH NOT QUITE TAKING
OVER YET...WILL KEEP SCATTERED SHOWERS/THUNDERSTORMS IN THE
FORECAST FRIDAY AFTERNOON/EVENING.

OVER THE WEEKEND...SHEAR AXIS GONE WITH HIGH PRESSURE FIRMLY IN
CONTROL OF WEATHER PATTERN. ONLY ISOLATED AFTERNOON AND EVENING
THUNDER EXPECTED...WITH DRY/HOT CONDITIONS. (46)
&&

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
SEE NO REASON TO MAKE ANY MAJOR CHANGES TO THE EXTENDED FORECAST
TODAY. MAIN REASON...H5 RIDGE WILL BE PREDOMINANT THROUGHOUT MUCH OF
THE PERIOD. SOUTHWESTERLY/SOUTHERLY FLOW WILL BE NOTED AT THE
SURFACE...KEEPING TEMPERATURES WARM. SEVERAL WEAKNESSES IN THE UPPER
FLOW WILL MOVE THROUGH...BUT WITH MOISTURE BEING MARGINAL...AND LACK
OF A LARGE SCALE FOCUSING MECHANISM...ANY CONVECTION WILL BE
ISOLATED AND DIURNAL IN NATURE.

BY WEDNESDAY...UPPER RIDGE WILL SINK SOUTHWARD AND MAY EVEN SHOW A
LITTLE RETROGRESSION. NORTHWESTERLY FLOW WILL SET UP ACROSS
NORTHERN ARKANSAS. THIS WILL ALLOW SEVERAL IMPULSES TO MOVE DOWN IN
THE MEAN FLOW...KEEPING A CONTINUED CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN THE FORECAST.

BY THURSDAY...NORTHWESTERLY FLOW AT THE UPPER LEVELS MAY ALLOW A
SURFACE FRONT TO PUSH INTO THE AREA. HOWEVER...SOLUTIONS ARE ALWAYS
A BIT IFFY THIS FAR OUT. WITH PERSISTENT SUMMERTIME PATTERN FOR MUCH
OF THE PERIOD...WILL CONTINUE CURRENT POP AND SENSIBLE WEATHER
TRENDS OF DIURNAL ACTIVITY. MADE VERY LITTLE CHANGES TO
TEMPERATURES. (57)
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    73  92  73  91 /  20  30  20  20
HARRISON AR       70  89  70  88 /  30  30  20  20
HOT SPRINGS AR    74  93  74  91 /  30  30  20  20
PINE BLUFF AR     74  92  74  92 /  30  30  20  20
MOUNTAIN HOME AR  70  89  70  88 /  30  30  20  20
MONTICELLO AR     73  92  73  92 /  30  30  20  20
SEARCY AR         73  91  73  90 /  20  30  20  20
MOUNT IDA AR      74  93  74  92 /  30  30  20  20
RUSSELLVILLE AR   73  91  73  90 /  30  30  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

46/57
Hazardous weather outlook, Jul 8, 5:00 AM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU JUL 8 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK COVERS A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL SYSTEM NEAR THE NORTHERN BORDER OF ARKANSAS THIS MORNING
WILL MOVE TO THE NORTH AS A WARM FRONT. WARM AND HUMID AIR WILL REMAIN
ACROSS ARKANSAS. ISOALTED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP...MOSTLY THIS AFTERNOON AND EVENING. THE BEST COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL BE IN THE NORTH CLOSEST TO THE
FRONT.

NO ORGANIZED SEVERE WEATHER IS EXPECTED BUT AN ISOLATED THUNDERSTORM
COULD BRIEFLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. ISOLATED
STORMS COULD ALSO DROP AN INCH OR TWO OF RAIN IN LESS THAN AN HOUR
ON A SMALL AREA WHICH COULD RESULT IN BRIEF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE ALOFT WILL INCREASE ACROSS ARKANSAS. HOWEVER A WEAK
UPPER LEVEL LOW MAY REMAIN IN THE AREA FOR PART OF THE WEEKEND.
WEAK SURFACE LOW PRESSURE SYSTEMS OR BOUNDARIES MAY REMAIN IN THE
AREA. THIS ALONG WITH CONTINUED WARM HUMID AND UNSTABLE AIR WILL
LEAD TO SMALL CHANCES OF SHOWERS AND THUNDERSTORMS.

ISOLATED STRONG TO MARGINALLY SEVERE THUNDERSTORMS WITH HAIL AND
STRONG WIND GUSTS WILL REMAIN POSSIBLE THROUGH THE PERIOD. THE BEST
CHANCE FOR THIS WILL BE DURING THE MID TO LATE AFTERNOON. ISOLATED
HEAVY RAINS AND FLOODING WILL ALSO BE POSSIBLE.

THERE WILL CONTINUE TO BE A CHANCE THAT PARTS OF THE STATE WILL BE
AFFECTED BY THUNDERSTORM COMPLEXES COMING OUT OF THE PLAINS. SHOULD
THIS OCCUR...STRONG WIND GUSTS AND BRIEF HEAVY RAINS WILL BE THE
MAIN HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

29

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:58 PM CDTSevere Thunderstorm WarningLZKDesha47 min
Jul 8, 4:14 PM CDTSevere Thunderstorm WarningLZKWhite61 min
Jul 8, 6:18 PM CDTSevere Thunderstorm WarningLZKJohnson37 min
Jul 8, 6:54 PM CDTSevere Thunderstorm WarningLZKMarion61 min

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.